Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Columbia, SC

April 3, 2006Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2006, 8:29 AM EDT for Lancaster County, South Carolina. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2006, 8:29 AM EDT (12:29 UTC)
Expired
Apr 3, 2006, 8:45 AM EDT
In force
16 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:43 AM EDTHAIL 0.8812 Nnw Lancaster, SCCOUNTY SHERIFF REPORTED NICKEL-SIZE HAIL FROM HANCOCK TO INDIANLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 031231
SVRCAE
SCC057-031245-
/O.NEW.KCAE.SV.W.0004.060403T1229Z-060403T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
829 AM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 AM EDT

* AT 821 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THE LANCASTER AND YORK COUNTY LINE NEAR
  CATAWBA. MOVEMENT WAS NORTHEAST NEAR 40 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE THROUGH HANCOCK. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3498 8093 3483 8090 3484 8080 3494 8079
      3501 8085

$$

SJN/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:46 AM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 2:46 AM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 AM EDT MON APR 3 2006

.SHORT TERM (TODAY THROUGH TONIGHT)...

THERE IS CURRENTLY A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
ENTIRE COUNTY WARNING AREA TODAY. A MODERATE RISK EXISTS JUST OFF
TO THE NORTHEAST OF THE FORECAST AREA.

SHAPING UP TO BE A RATHER INTERESTING DAY ACROSS THE FORECAST
AREA. CURRENTLY...WARM FRONT MOVING NORTHWARD ACROSS SOUTH
CAROLINA. DEWPOINTS NEAR AUGUSTA NEAR 60...WITH DEWPOINTS ACROSS
CHARLOTTE IN THE UPPER 40S. WARM FRONT SHOULD BE NORTH OF THE
STATE LATER THIS MORNING. THATS WHEN THINGS BEGIN TO GET
INTERESTING. ALOFT...NEGATIVELY TILTED TROUGH WILL BE SWINGING
ACROSS DURING THE LATE AFTERNOON. STRONG UPPER LEVEL JET COUPLET
WILL ALSO BE MOVING THROUGH...WITH ONE JET LIFTING UP THE EAST
COAST...AND A SECOND STRONGER JET DIVING SOUTH ACROSS TENNESSEE.
GOOD UPPER LEVEL DIVERGENCE WILL BE IN PLACE. AT MID
LEVELS...STRONG DISTURBANCE AT 500 MB WILL BE ROTATING THROUGH.

CLOSER TO THE SURFACE...STRONG 850 JET OUT OF THE SOUTHWEST OF 40
KNOTS WILL BE MOVING THROUGH. COUPLED WITH SOUTHWESTERLY SURFACE
WINDS...THESE SHOULD HELP TO ADVECT SOME LOW AND MID LEVEL GULF
MOISTURE INTO THE REGION IN ADVANCE OF THE FRONT.

STRONG COLD FRONT POISED TO BE MOVING OVER THE MOUNTAINS AND APPROACHING
THE REGION THIS AFTERNOON. CONVECTION SHOULD BE ONGOING IN ADVANCE
OF THIS FRONT AS IT MOVES ACROSS THE APPALACHIANS. MORNING SEVERE
WEATHER PARAMETER ANALYSIS IS SHOWING PLENTY OF INSTABILITY AND
SHEAR DURING THE AFTERNOON HOURS. LIMITING FACTOR MAY BE THE
AMOUNT OF LOW LEVEL MOISTURE AVAILABLE. THIS SHOULD MEAN LESS
COVERAGE. HOWEVER...ANY STORMS THAT DO GET ORGANIZED WILL MORE
THAN LIKELY BECOME SEVERE DURING THE AFTERNOON...WITH STRONG
WINDS...HAIL...AND POSSIBLY EVEN AN ISOLATED TORNADO NOT BEING OUT
OF THE QUESTION.

ALSO AT THE SURFACE...EXPECT WINDS TO INCREASE IN ADVANCE OF THE
COLD FRONT THIS MORNING AND THIS AFTERNOON. WINDS SHOULD ALSO
REMAIN STRONG SHORTLY AFTER THE FRONTAL PASSAGE LATE THIS
AFTERNOON. WITH SUSTAINED WINDS OF 20 KNOTS...AND GUSTS TO 30
BEING POSSIBLE...A LAKE WIND ADVISORY WILL BE ISSUED FOR ALL AREA
LAKES FROM 10 AM THIS MORNING UNTIL 10 PM TONIGHT.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...

FRONT IS EAST OF THE REGION BY TUESDAY...WITH DRY WEATHER EXPECTED
FOR THE REMAINDER OF THE WEEK. NEXT CHANCE FOR PRECIP SHOULD NOT
OCCUR UNTIL THE WEEKEND ROLLS AROUND. NO CHANGES WERE MADE TO THE
EXTENDED FORECAST.

&&

.AVIATION...

SOME MID TO UPPER LEVEL CLOUDINESS STREAMING OVER THE REGION
CURRENTLY. LOW LEVEL WINDS ARE EXPECTED TO PICK UP THIS
MORNING...AND SHOULD PREVENT ANY FOG PROBLEMS. A FEW SHOWERS OR
THUNDERSTORMS WILL BE POSSIBLE MAINLY JUST NORTH OF OUR FORECAST
AREA THIS MORNING. EXPECT BREEZY CONDITIONS TODAY. SIGNIFICANT
INSTABILITY EXPECTED IN DAYTIME HEATING WITH STRONG UPPER LEVEL
DISTURBANCE AND COLD FRONT COMING IN LATE THIS AFTERNOON. LIMITED
MOISTURE WILL LIMIT AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BE
SEVERE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY ALL ZONES 10 AM UNTIL 10 PM.
GA...LAKE WIND ADVISORY ALL ZONES 10 AM UNTIL 10 PM.

&&

73/73/31
Hazardous weather outlook, Apr 3, 5:19 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
519 AM EDT MON APR 3 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
040930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
519 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG
UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE
REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR
WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED
ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES
DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL
AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE.

ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN
EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH
HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY.

In the hours before

Special weather statement, Apr 3, 3:47 AM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 AM EDT MON APR 3 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
032000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
347 AM EDT MON APR 3 2006

...SEVERE WEATHER OUTLOOK...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE
REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR
WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED
ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES
DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL
AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE.
RESIDENTS ACROSS THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA
SHOULD REMAIN ALERT TO THE THREAT FOR SEVERE WEATHER. MONITOR
MEDIA...INTERNET...AND NOAA ALL HAZARDS RADIO FOR ANY LATER
WATCHES OR WARNINGS.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:31 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more18 hr
Apr 3, 3:59 PM EDTSevere Thunderstorm WarningCAENewberry61 min
Apr 3, 3:59 PM EDTSevere Thunderstorm WarningCAENewberry61 min
Apr 3, 4:25 PM EDTSevere Thunderstorm WarningCAEFairfield65 min
Apr 3, 4:42 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
Apr 3, 4:56 PM EDTSevere Thunderstorm WarningCAERichland49 min
Apr 3, 5:02 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster58 min
Apr 3, 5:06 PM EDTSevere Thunderstorm WarningCAESumter54 min
Apr 3, 5:31 PM EDTSevere Thunderstorm WarningCAELee, Sumter59 min
Apr 3, 6:24 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter52 min
Apr 3, 6:29 PM EDTSevere Thunderstorm WarningCAESumter46 min
Apr 3, 7:22 PM EDTSevere Thunderstorm WarningCAEBarnwell23 min
Apr 3, 7:38 PM EDTSevere Thunderstorm WarningCAEBamberg33 min
Apr 3, 7:51 PM EDTSevere Thunderstorm WarningCAEClarendon39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.